Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 11, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Apr 30, 2003, 5:26 PM CDT for Kankakee County, Illinois. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 30, 2003, 5:26 PM CDT (22:26 UTC)
- Expired
- Apr 30, 2003, 6:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
County Kankakee County, IL
The radar
The Chicago radar (KLOT), 55 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 30, 1:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 925 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:00 PM CDT, 3 hours 26 minutes earlier.
Area forecast discussion, Apr 30, 2:00 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 200 PM CDT WED APR 30 2003 PRELIMINARY DISCUSSION FOR 4 PM ZONES/GRIDS MAIN ITEM THE FRONT THRU THE AREA. THIS NOT EXPECTED TO MOVE MUCH FARTHER N THEN SOUTHERN PART OF CHICAGO AREA AND JUST S OF LAKE. STORMS AT 1 PM MOVG ENE OVER FAR N IL TO REINFORCE THIS STOPPING ACTION TO THE FRONT. ENTIRE AREA EXCEPT N TIER COUNTIES UNDER SVR TS WATCH. VIS PIC SHOWS SEVERAL SMALL BOUNDRIES OVER IN IL/NW IN. LOOKING AT VAPOR PIC LOOKS LIKE 3 POCKETS OF ENERGY UPSTREAM AROUND CENTRAL IA...E NE...N CO. MODLES SHOW FINAL VORT TILL PASSING OVERHEAD FRIDAY EVE. THIS WILL RESULT IN PERIODS OF SHRA OR TS THRU NEXT 2 DAYS BUT WITH DECREASING COVERAGE AND INTENSITY WITH TIME. BEST COVERAGE N TONIGHT SHIFTING S WITH TIME AS FRONT SAGS S WITH TIME. FRONT TO STALL THIS EVE WITH WAVE COMING ALONG LATER TONIGHT. THIS WILL THEN GIVE FRONT NUG BACK S AGAIN TOMORROW WITH INCREASED NE FLO BY FRIDAY MORNING. MODELS SHOW DECENT 1000-850 CONVERGENCE NEAR FRONTAL ZONE NEXT 36 HOURS TO SUPPORT TS THREAT. NEXT MAJOR TROF MOVING INTO AREA LATE SATURDAY NIGHT THRU TUESDAY. .CHI...WW 187 AF AVIATION DISCUSSION FOR 18Z TAFS... WMFNT FM KS LOW NEWRD ALONG MO/IA BORDER ACROSS NRN IL...S OF TERMINALS...INTO NRN IND LIFTING NWRD. FIRST WAVE OF TS FM SCNTRL WI ACROSS NW IL INTO SW IA TO MOV ACROSS TERMINALS DURG AFTERNOON...AND SHUD SLO NWRD PROGRESS OF FNT IN FAR NRN IL WHERE WILL STALL. INCRG DWPTS WITH ERLY COMPONENT OFF COLD LAKE RESULTING IN AREAS OF IFR CIGS AND EXPECTED TO PERSIST TIL LATER AFTERNOON WHEN SFC FLO BECOMES SERLY. CONVECTION SHUD BE ENUF TO MIX THIS LOWER LAYER OUT TEMPO. NEXT ROUND TO ARIVE MID-LATE EVE AS SHORT WAV CROSSES MS RIVER. WK ASSOCIATED SFC WAV INDICATED IN SFD WND FIELD TO MOVE OVER SRN LK MI BY 06Z...WITH BNDRY SHIFTING BACK S OF ORD & MDW TERMINAL AREAS. ANOTHER WAV/VORT MAX MOVS NE TO MS RIVER BY 12Z TO SPAWN ANOTHER WAVE OF TS FOR REGION 12-18Z THU.
Hazardous weather outlook, Apr 30, 3:45 PM CDT, 1 hour 41 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-011100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
345 PM CDT WED APR 30 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT
A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS CONTINUES TONIGHT
OVER THE ENTIRE AREA. THE MODERATE RISK IS BASICALLY FROM ELGIN TO
PAXTON WESTWARD.
A WARM FRONT IS SLOWLY MOVING NORTH OVER NORTHERN ILLINOIS INTO
NORTHWEST INDIANA. VERY MOIST AND UNSTABLE AIR IS ASSOCIATED WITH
THE FRONT. THIS FRONT...IN COMBINATION WITH UPPER LEVEL IMPULSES
WILL CONTINUE TO TRIGGER BATCHES OF THUNDERSTORMS THROUGH THE NIGHT.
.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY
THE WARM FRONT OF WEDNESDAY WILL MOVE SOUTH AS A COLD FRONT ON
THURSDAY. THIS WILL GRADUALLY END THE THUNDERSTORM THREAT THROUGH
THE DAY FROM NORTH TO SOUTH.
ANOTHER STORM SYSTEM IN THE PLAINS WILL SPREAD A NEW ROUND OF
THUNDERSTORMS INTO THE AREA SUNDAY AND MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL LIKELY BE NEEDED TONIGHT.
&&
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)
AFIn the hours before
Local storm report, Apr 30, 1:36 PM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
136 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0107 PM ROCHELLE IL .75 INCH HAIL
04/30/03 OGLE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Apr 30, 3:50 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
350 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0133 PM NORTH CHICAGO IL .75 INCH HAIL
04/30/03 LAKELocal storm report, Apr 30, 3:57 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
357 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM CRETE IL .88 INCH HAIL
04/30/03 WILL REPORTED BY PUBLIC.The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 1:11 PM CDT | Severe Thunderstorm Warning | LOT | DeKalb, Ogle | 49 min |
| Apr 30, 1:12 PM CDT | Severe Thunderstorm Warning | LOT | DeKalb, Ogle | 48 min |
| Apr 30, 1:21 PM CDT | Severe Thunderstorm Warning | LOT | Lake | 24 min |
| Apr 30, 1:25 PM CDT | Special Marine Warning | LOT | 65 min | |
| Apr 30, 1:25 PM CDT | Special Marine Warning | LOT | 65 min | |
| Apr 30, 2:00 PM CDT | Severe Thunderstorm Warning | LOT | Kane | 30 min |
| Apr 30, 2:05 PM CDT | Severe Thunderstorm Warning | LOT | Cook | 25 min |
| Apr 30, 2:22 PM CDT | Severe Thunderstorm Warning | LOT | Cook, DuPage | 53 min |
| Apr 30, 2:31 PM CDT | Severe Thunderstorm Warning | LOT | Kane | 44 min |
| Apr 30, 2:34 PM CDT | Special Marine Warning | LOT | 116 min | |
| Apr 30, 2:34 PM CDT | Special Marine Warning | LOT | 116 min | |
| Apr 30, 2:34 PM CDT | Special Marine Warning | LOT | 116 min | |
| Apr 30, 2:34 PM CDT | Special Marine Warning | LOT | 116 min | |
| Apr 30, 2:46 PM CDT | Severe Thunderstorm Warning | LOT | Kankakee, Livingston | 44 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.